MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-440
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Unspecified Infection (1930); Ambulation or Postural Difficulties (2544)
Date of Event 08/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Broken exeter stem.Revision surgery required.Booked for (b)(6) 2024.Additional information provided:the first stage revision surgery for this went ahead as planned yesterday (b)(6).Here is some more information i have been able to establish.The original surgery was performed about 8 years ago.A sinus developed in the femoral canal leading to a chronic infection.Broken distal stem was well fixed in canal.The rest of stem was loose & pulled out easily.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via clinician review of the provided medical records and evaluation of the returned device.Method & results: product evaluation and results: the image depicted shows the exeter v40 stem with fracture location highlighted.The fracture occurred through the distal tip of the stem.On visual examination, the fracture was observed approximately 35 mm from the distal tip.Stereo microscope imaging shows the fracture surface associated with the distal end of the stem.Shows the fracture surface associated with the proximal end of the stem.Shows explantation damage which was observed on all sides of the stem.Nothing could be learned of the cause of fracture due to post fracture abrasion and explantation damage.Due to the extensive mechanical damage on both fracture surfaces, nothing could be learned of the mode of fracture.No manufacturing or material related defects were observed on the device surfaces examined.Clinician review: a review of the provided medical information by a clinical consultant indicated: "confirmation of event: i can confirm that the patient had a hybrid of left total hip arthroplasty at some point in the past and i can confirm the fracture of the stem since i was able to review an x-ray with the implant and fracture.I cannot confirm the operative findings since i have no office notes, operation note or post revision x-ray.Root cause analysis: the root cause of this event cannot be determined with certainty.The root causes of a fractured stem in the face of infection are multifactorial.Regarding the fractured stem, this occurs when the distal portion of the stem is relatively well fixed and the proximal portion is relatively loose causing a stress fracture at the junction of the loose and well fixed stem.Infection can loosen the proximal portion of the implant.Other contributing factors include the patient's lifestyle, activity level and bmi as well as implant factors.The causes of periprosthetic infection several years after the initial surgery most likely are due to seeding of the joint from a remote area which has a collection of bacteria." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient is planned to be revised due to fracture of the stem.The image depicted shows the exeter v40 stem with fracture location highlighted.The fracture occurred through the distal tip of the stem.On visual examination, the fracture was observed approximately 35 mm from the distal tip.Stereo microscope imaging shows the fracture surface associated with the distal end of the stem.Shows the fracture surface associated with the proximal end of the stem.Shows explantation damage which was observed on all sides of the stem.Nothing could be learned of the cause of fracture due to post fracture abrasion and explantation damage.Due to the extensive mechanical damage on both fracture surfaces, nothing could be learned of the mode of fracture.No manufacturing or material related defects were observed on the device surfaces examined.A review of the provided medical information by a clinical consultant indicated: "confirmation of event: i can confirm that the patient had a hybrid of left total hip arthroplasty at some point in the past and i can confirm the fracture of the stem since i was able to review an x-ray with the implant and fracture.I cannot confirm the operative findings since i have no office notes, operation note or post revision x-ray.Root cause analysis: the root cause of this event cannot be determined with certainty.The root causes of a fractured stem in the face of infection are multifactorial.Regarding the fractured stem, this occurs when the distal portion of the stem is relatively well fixed and the proximal portion is relatively loose causing a stress fracture at the junction of the loose and well fixed stem.Infection can loosen the proximal portion of the implant.Other contributing factors include the patient's lifestyle, activity level and bmi as well as implant factors.The causes of periprosthetic infection several years after the initial surgery most likely are due to seeding of the joint from a remote area which has a collection of bacteria." no further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Broken exeter stem.Revision surgery required.Booked for (b)(6) 2024.Additional information provided: the first stage revision surgery for this went ahead as planned yesterday (b)(6) here is some more information i have been able to establish.The original surgery was performed about 8 years ago.A sinus developed in the femoral canal leading to a chronic infection.Broken distal stem was well fixed in canal.The rest of stem was loose & pulled out easily.

Brand Name
EXETER V40 STEM 44MM NO 0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20181561
Report Number0002249697-2024-01232
Device Sequence Number15519031
Product Code JDI
UDI-Device Identifier04546540153296
UDI-Public04546540153296
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K240418
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2017
Device Catalogue Number0580-1-440
Device Lot NumberG3281390
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/20/2024
Supplement Date Received by Manufacturer12/20/2024
Initial Report FDA Received Date09/10/2024
Supplement Report FDA Received Date01/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/05/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age67 YR
Patient SexMale
Patient Weight108 KG